Withdrawal symptoms while quitting antidepressants?

Discussion in 'Health & Fitness' started by Arizona, May 7, 2016.

  1. Arizona

    Arizona All answers can be found within

    A close friend of mine recently learned that is is very very hard to get rid of AD once you've been using a while.
    There's of course feeling more depressed for a while and not knowing for sure if it's the lack of AD, or if you're still depressed and still need the AD.
    Then there's the physical complaints.

    Anyone experience here? All feedback relating to quitting AD is welcome; also if quitting went smooth.
     
  2. Londoner

    Londoner Well-Known Member

    I've been on anti-depressants for several years now. I tried to wean myself off a few years back by switching to taking them every other day rather than daily. After a week, the withdrawal symptoms were unbearable, so I went back to the normal dose. I'm sure they were withdrawal symptoms rather than me just being depressed because nothing much else had been different that week.
     
  3. Arizona

    Arizona All answers can be found within

    Tx for the reply Londoner, what were the symptoms?
     
  4. Londoner

    Londoner Well-Known Member

    Constant depressed and strong suicidal thoughts - much worse than even before I started on them. Wanting to cry, which I never did before starting on them. Plus severe anxiety, which I only ever got in the first month of starting on them.

    However, symptoms will vary depending on the drug - mine is fluoxetine. Also, effectively halving the dose was probably too much too soon.
     
  5. Arizona

    Arizona All answers can be found within

    Wow… you seem quite calm/rational about it. I presume it did bother you, but learned to live with it, accept it?

    I got really angry when I learned about it being a bigger problem than doctors share, while subscribing/suggesting antidepressants…
     
  6. Londoner

    Londoner Well-Known Member

    My attempt to wean myself off was quite a while ago and I've never tried again since. Yes, I've learned to accept that I'll probably be on anti-depressants for the rest of my life.

    You're right, doctors don't tell you this stuff - probably to not put you off trying them. When my doctor first prescribed them, he told me that they weren't addictive (though I'm not sure what the definition of "addictive" is). He didn't tell me how dependent you can become on them.

    Having said that, you're not meant to try to quit them without a doctor's advice.
     
  7. Arizona

    Arizona All answers can be found within

    Tx for your feedback Londoner. Read your thread a little and hope you'll find more joy in life soon. Take care.
     
  8. jjveetec

    jjveetec Well-Known Member

    I've been on them for sometime in the past - Prozac, Anafranil, Xanax interchangingly. There were also others I forgot.

    I don't have idea if I was really depressed, I know I got used to dealing with fears by taking this shit.

    I read about depression cures in "Brain that changes itself" by N. Doidge I believe. According to some research, shit loads of vitamin C, a lot of sun and cold showers are far more effective than any antidepresant and really help relieving it. This is how ancient Greeks used to deal with depression - they used to shower those guys in icy cold water, put them on wheel barrels ride them out to dry in the sun... :)

    Antidepresants just let me survive my fears and disappointments as long as I was on them, but never let me deal with the causes of depression.
     
  9. Arizona

    Arizona All answers can be found within

    Tx JJ. Insightful!
    My friend also came to vitamine C. Lots of it, so I guess that's a useful one for everyone in the dark, reading this. There's quite some to learn how to make the body assimilate them properly as well.
    Not my cup of tea though. I just take a pill of him now and then when I get the chance. As en extra :)
     
  10. jjveetec

    jjveetec Well-Known Member

    I recommend liposomal version (up to 98% absorption into the cells) or IV, but you need larger quantities.
    It all depends how serious he is about quitting drugs and how much cash he can spend to get rid of it.

    If I had a good budget I'd simply order a ton vitamins and other antioxidants and other supplements:
    Vitamin C (reduces levels of stress hormone cortisol)
    Glutathione (the most prevalent antioxidant in the body)

    And work on eliminating stuff from the diet that is linked to depression in many people -- primarily sugar and gluten. Those two put a lot of pressure on immune system and are CAUSE of depression in more sensitive people. Cutting them off is a must.

    To me, depression is just a combination of stress and bad lifestyle. Just as with everything else, we don't address the underlying causes, just try to relieve symptoms by popping pills.
     
  11. lm3

    lm3 New Member

    Quitting “cold turkey” may cause withdrawal symptoms. Suddenly stopping your medicine may also worsen your depression. Here are some of the possible effects of quitting too quickly:
    You get sick. Antidepressant discontinuation syndrome, also called antidepressant withdrawal, occurs when a person abruptly stops taking antidepressant medication. Many people who experience antidepressant withdrawal feel like they have the flu or a stomach bug. They may also experience disturbing thoughts or images.
    You set back your treatment. Stopping medication can set back your treatment plan. It can increase the time it takes to feel better or it can actually cause your symptoms to worsen.
    You contemplate suicide. Not being properly treated may increase your risk of suicidal thoughts. It also increases the risk that you’ll act on those thoughts. The most common health problem linked to suicide is depression, says the American Foundation for Suicide Prevention.
    Other symptoms get worse. Stopping an antidepressant might worsen other symptoms associated with your depression such as headaches, pain, or insomnia. Additionally, untreated depression can make it harder for you to manage other health problems.
     
  12. Ralph McDonald

    Ralph McDonald New Member

    The withdrawal of antidepressant is possible if you suddenly stop taking an antidepressant, especially when you have been taking from a long time. Withdrawal may cause symptoms within a day or two days such as anxiety, dizziness, tiredness, irritability, nausea, headaches, insomnia, and return of depressed feeling. These symptoms do not mean you are addicted. To reduce antidepressant withdrawal risk, before stopping antidepressant talk to your doctor. They may suggest you stop this gradually.
     

Share This Page